DES used as an emergency contraception, Hungary, 1978
It is almost impossible at this point to make an estimate of the possible delayed adverse effects of the hormonal contraceptives presently marketed. The consequences of the administration of DES were revealed years later as it affected the children of the women who had been taking it.
The author discusses the word “catastrophy” in connection with this kind of consequences. He asks the question whether the mortality due to illegal abortion and even to legal abortion in the 1st years following its legalization should not also be considered as a catastrophy. The author refers in his argument to a paper published in the journal Orvosi Hetilap by Professor Csaba in 1977.
Another question doctors ask themselves concerns the relativity of a side-effect’s seriousness. Should one consider the damage done to the individual, or the number of subjects affected? There is no doubt that the presently used hormonal contraceptives contain a number of possible side effects, which however may be kept under control to a certain extent by doctors who carefully respect their indications and contraindications before prescribing them. But it is at this point extremely difficult to predict which delayed effects they might have. The medical schools in Hungary are doing a lot of research on the subject, but what can be done about the women who have been taking oral contraceptives for 10 years already? The possible delayed effects have not even started to show in these patients.
The author underlines the fact that medical schools should insist more than they do on the ethical aspects of medicine.
- Delayed adverse effects of contraceptives, NCBI PubMed, PMID: 652347, 1978 May.
- Image credit creativemornings..